Blizzard, Kossuth
- When
- February 4, 4:00 AM CST to 9:00 AM CST
- Where
- Kossuth forecast zone
- Reported by
- AWOS
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
A western upper level trough underwent lee cyclogenesis over the central Rockies and into the central Plains. Strong moisture transport out of the Gulf region and from the pacific northwest into the system with strong lift within the dendritic growth zone made for periods of moderate to heavy snow with rates exceeding an inch per hour.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A western upper level trough underwent lee cyclogenesis over the central Rockies and into the central Plains. Strong moisture transport out of the Gulf region and from the pacific northwest into the system with strong lift within the dendritic growth zone made for periods of moderate to heavy snow with rates exceeding an inch per hour. Precipitation began with a very narrow window of drizzle before transitioning over to snow behind the cold front. Strong winds behind the front gusted over 40 mph behind the front, resulting in blizzard or near blizzard conditions across much of northern and into central Iowa. The high shear also allowed for the development of horizontal convective rolls over northern Iowa, causing rapid reductions in visibility within the rolls. A number of car accidents occurred due to reduced visibility and slick road conditions including two multi car pile ups. A 30 car pile up in Jasper county and a 10 car pile up in Polk county. Non-traditional sources such as impacts, webcams, and spotter reports, were evaluated to classify this event as a Blizzard over rural areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 3, 11:37 PM CST, 4 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1137 PM CST Wed Feb 3 2021 .DISCUSSION.../Tonight through Wednesday/ Issued at 318 PM CST Wed Feb 3 2021 Significant winter system to impact Iowa late tonight into Thursday. Low level stratus and associated fog has diminished this afternoon though a few locations still have visibilities around 4-5sm so more hazy and not problematic. This band of stratus is on the northern edge of a warm front and more southerly flow that is now bisecting the state from NW to SE. This boundary will lift north overnight ahead of the approaching low pressure system and attendant cold front and will keep much of the area near to above freezing before the cold arrives. A challenging forecast still for late tonight and Thursday. The latest guidance is not quite as potent with this system as it was 24 hrs previously. Much of that is due to the slightly delayed arrival of the northern stream short wave that will merge with the southern stream system and eventually mature into a closed upper level system over Lake Superior. The impact for Iowa is a delay in the surface system deepening and a bit faster passage with less residence time of the snow. Initially for tonight. An area of light rain or drizzle is likely ahead of the cold front before quickly changing to snow. This should be a mostly clean transition from rain to snow with little to no freezing rain. Still potential for wet surfaces freezing as the cold air arrives and will be quickly topped by snow and could lead to icing beneath the snow but give timing diurnally and the lack of Arctic air arrival initially, the potential for a flash freeze is minimized. Deep moisture transport into the system remains intact with a low level moisture stream from the Gulf of Mexico and the mid-level Pacific stream. A band of moderate to even a brief period of heavy snow is possible in the morning with one inch per hour rates likely with good kinematic and thermodynamic forcing leading to good vertical ascent through the dendritic layer. Potential is there for mesoscale banding with convective elements that would lead to narrow bands with higher snow amounts. Much of the snow will be done by 18z. Mid-level dry air arrives in the afternoon in the wake of the upper short wave passage. Still enough instability/shear and moisture below this for horizontal convective roll development during the afternoon. Strong and gusty northwest winds will arrive behind the boundary. Mixed layer winds not quite as strong as prior per aforementioned reasons above. Mixed layer winds still in the 35 to 40 kt range and still have good differential cold advection that will keep boundary layer mixing going and good momentum transfer efficiency of those mixed layer winds. The isallobaric component not quite as strong either due to the delayed deepening of the surface low but still sufficient to aid in overall wind performance. Generally expect sustained winds of 25 to 30 mph with gusts over 40 mph. The snow pack is currently conducive to blow over the eastern and northern forecast area. The only unknown in those areas is how much rain/drizzle tonight that could limit the blowing potential. Elsewhere, this is an icy crust that may break to release more snow for blowing. That is in addition to new snow amounts of 1-4 inches. Will leave the current headlines intact. Possible the Blizzard Warning may need to be expanded in a few areas. Rural areas will be especially impacted. The blowing snow will make some roadways impassable. Motorist could become stranded on rural roadways and with wind chills falling below zero, this could become a dangerous situation. Much of the attention for the weekend is focused on the arrival of the Arctic cold Friday night and lasting into Monday. It is possible that areas radiate out by Saturday morning with an Arctic ridge overhead and could send temperatures plummeting. Temperatures may remain below zero for nearly 48 hrs for parts of northern Iowa and wind chills Saturday night dropping into the 20-30 below range. Besides the cold, there is the potential for light snow over southern Iowa Saturday and over central and southern Iowa on Sunday. Breezy northerly wind on Saturday will cause some snow covered roadways with blowing snow. Sunday's system could result in a few inches of snow across much of the area. Another, possibly more significant winter system, will arrive on Monday. Stay tuned for additional updates for this time period. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1137 PM CST Wed Feb 3 2021 VFR conditions and LLWS were in place across central IA at 06z, but the cold front bringing precip and increasing wind was just into NW Iowa. The front should progress across the state this morning with LLWS ending and then rain initially, but quickly followed by a wintry mix to snow and blowing snow transition. Confidence in the degree of degradation is low, but 35-40kt gusts may produce significant blowing snow into the evening, especially north and east. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 AM Thursday to 6 AM CST Friday for IAZ060-073>075-083>086-094>097. Winter Weather Advisory from 3 AM Thursday to 6 AM CST Friday for IAZ044>047-057>059-070>072-081-082-092-093. Blizzard Warning from 6 AM Thursday to 6 AM CST Friday for IAZ026>028-037>039-048>050-061-062. Blizzard Warning from 3 AM Thursday to 6 AM CST Friday for IAZ004>007-015>017-023>025-033>036. && DISCUSSION...Donavon AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 339 PM CST Wed Feb 3 2021 IAZ004>007-015>017-023>028-033>039-048>050-061-062-042145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama- Jasper-Poweshiek- 339 PM CST Wed Feb 3 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A wintry mix is possible late tonight with some impacts to travel possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Blizzard Warning is in effect for the area Thursday into Thursday night. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Arctic air will arrive this weekend. This will send overnight low temperatures well below zero, with very dangerous wind chill values overnight and early in the mornings over the weekend. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed but snow and visibility reports are always appreciated. IAZ044>047-057>060-070>075-081>086-092>097-042145- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 339 PM CST Wed Feb 3 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Weather Advisory is in effect for the area Thursday into Thursday night. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Arctic air will arrive this weekend. This will send overnight low temperatures well below zero, with very dangerous wind chill values overnight and early in the mornings over the weekend. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed but snow and visibility reports are always appreciated. Hagenhoff
The national radar mosaic for the moment the first event began.
23 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945639, 945642, 945630, 945632, 945633, 945636, 945637, 945638, 945640, 945641, 945644, 945648, 945624, 945625, 945626, 945628, 945618, 945619, 945621, 945622, 945653, 945654, 945655.